Hi all, I have a thought. I am 27 years old diagnosis may 09. Gleevec had sub optimal reesults. I then switched to Sprycel. Yesterday, I went to the ER from chest pain. I had been sick and vomitting. Upon arriving in the ER, I found out that my heart rate was 234. Needless to say they rushed me back and did testing. My potassium was low, not really a surprise. I have a high resting heart rate of about 100 all the time. So after thinking about the situation and medicine, I began to wonder.. At 27, I am looking at a long time being on these kinds of meds. I wonder since we do not know what the future will bring with long term effects, should I talk to the doctor about a BMT. In chronic stage, it is much more successful. I know that the med will eventually have its own problems related to my body. I have had chest pain several times since starting Sprycel but until yesterday did not think alot about it. I am scared my heart won't be able to hold up to this forever. What do you all think?
Posted 02 June 2011 - 08:55 AM
Your oncologist should have sent you to a cardiologist for an EKG before starting the Sprycel. There are drug specific heart problems that Sprycel can cause- but there are other drugs if you cannot take Sprycel- Tasigna and others in stage 2 clinical trials. Find a cardiologist ASAP and have the necessary tests to determine the cause of the problems and go from there. It may be something else entirely- like having panic attacks. If your oncologist is not a specialist in blood cancers- maybe consult with another doctor- oncology is a big field. The National CML Society website has a list of 19 doctors that are classified as CML specialists- if you can- go see one of them.
I hope everything works out for you.
Posted 02 June 2011 - 09:02 AM
I think a BMT should be the absolute last option. If you do some research on BMT you will see that it is a drastic and difficult procedure. Yes at 27 in chronic phase you have good chance of surviving if you have a good match, which would be one of the main questions, do you have a good sibling match, if not then you shouldn't even consider unless drugs fail. Assuming you have a good match, you still have to weigh the benefit. Even with a good match there is still a strong chance of getting graft vs. host disease, this could range from not so bad to horrible and make the side effects of TKI treatment look like a walk in the park. You also should know that most people after BMT have to take various drugs for the rest of their life ranging from steroids and immune suppressors to some who still have to take TKI drugs. CML is tricky with BMT and it is not a guaranteed cure. So imagine going through it only to have the CML relapse and be put back on TKI drugs.
I think you need to tackle the heart issue straight on with a good cardiologist and figure out what the root cause is. A couple of months ago I was having racing heart beat, palpitations etc. I went for a full cardio work up and thankfully everything came back ok. Hearing them say may heart was in great shape took away a lot of the stress. Sometimes I still get the racing, but I don't worry about it as much.
You have to do what you think is best for you and many people do well with BMT, but you really need to research all the possible outcomes before you make the decision. Until you know that all TKI's are causing a problem for your heart, I think the TKI is still your best option.
Posted 02 June 2011 - 09:36 AM
See a cardio specialist -- it is unlikely that Sprycel caused it, although not impossible.
Posted 03 June 2011 - 08:50 AM
My oncologist told me that a BMT in the chronic stage would do more harm than good, but I didn't get any details.
Posted 03 June 2011 - 10:48 PM
It must have been devastating to be dx at age 25. It's that way for all of us no matter what our age. CML has become more and more common amongst you younger people. It is basically a blood cancer that middle age people used to get. I was on Gleecac for 3 yrs and I just switched to Sprycel in Nov. I have noticed I'm getting heart palpitations on and off. My heart rate goes up a little bit when I have these spells. I think my nerves kick in and makes it seem worse than it is.And it only lasts 5 or 10 minutes. I have vascular disease which means my arterys get very clogged up. I take medication to keep my blood flowing and to keep my cholesterol way way down.I've had it for several years and now the disease is affecting my heart it sort of goes hand in hand over time. It just so happened that I was due for my yearly check up with my cardiologist. I had already had my bw done that he ordered it was okay except he said I was anemic. My onc told me the same thing last month. So I guess I might have to get my Spryle dose lowered I hope. But my Doc ran every test possible and made me wear a heart monitor for 24 hours. Everything was good in my case and the end of June I have to have a nuclear strest test he doesn't want to overlook anything. Shit I whoops (shoot ) I've been nuked so many times that's probably why I have cml.
My sister had a heart arrythmia problem for quite a while. When she got in her 30's it got a lot worse. I don't remember how many times she was rushed to the er her heart rate was around 230 and the only way to get it back to normal was to shock her until her hb was regular. She fought the docs all the way but she finally agreed to go to Cleveland Clinic and have a surgical procedure done about 15 years ago. She was fine for about 6 years and it came back. By then last year they could do it in Erie and she had it done again it's called an ablasion procedure. She said she has never felt better she has had this problem all her life but nobody knew about that in the olden days. She's 56 way to young to go through this.
All of us at dx right away think bmt or stem cell. anything to keep from spending the rest of our lives with this disease especially as young as you are..If you were my daughter I would be taking you to everyone anyone who has had experience with treating cml. And I've done it all waitress,clean houses,deliver papers.sell that food that you have to cook in the refrigeration of the super market to give out samples of hillshire farms kielbasi. That was good money but I caught bronchitris after 2 weeks so that took care of that. But somehow we got our daughter through college.
So Please go to a cardiologist and get the full workup I don't think Sprycel is causing bad spells, maybe nervous spells like me. But you may be dealing with another totally different problem.And I know that a cure or at least a med with less side effects is right around the corner.
I know that so many others give you so many different opionions and they have all expierenced different symptoms, but the one thing we all agree upon is if you have more abnormal symptoms please see a specialist. Not everything is cml related.
Take care and let us know how you make out! Sincerely Billie
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users